News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor Vs Paxil


 wyno2 - Sun Sep 25, 2005 6:18 pm

Hi I was just wondering, I am currently taking 30 mg of Paxil (though I do admit I need to be taking alittle more) and a friend of mine told me that she is taking effexor and has found it the best antidepressant for GAD ever. ...See I am having a few problems on Paxil my libido is terrible and since beeing on paxil (about 1 year now) I am aways tired, and I was hopping to fix that., and I really liked what my friend has told me about it.
Can my dr just swich me over directly if I asked her? Is Effexor really better for these issues of mine? Is it true that effexor cases weight gain (does Paxil too??)
Please let me know what you think, is best.
 DeLWolcott - Sun Sep 25, 2005 6:56 pm

Both cause weight gain and both cause loss of libido. Paxil is an SSRI and Effexor is an SNRI, which means that Paxil affect one set of receptors and Effexor affects two different sets of receptors. Paxil and Effexor are considered to be the two worst when it comes to side effects and withdrawal, or what the companies now call "discontinuance syndrome," which has been reported to affect 68% of patients.

No, you cannot stop Paxil and just switch to Effexor. Neither of these medications CURE depression or anxiety. You have to be finding other ways to deal with your symptoms while on these medications so you can eventually come off. They both can have long-term effects on your liver and other parts of the body. Glaxo just put out a press release warning about birth defects in children when the mother was taking Paxil during pregnancy. Withdrawal of both medications can be debilitating.

Every person reacts differently to every medication, so you may not have any of the problems. But please do your research into both medications and discuss possiblities with your physician. There are a wide range of medications out there and you must start trying to resolve your depression/anxiety in other ways. Trust me. No matter how well they work for you, you do NOT want to be on them the rest of your life. Wellbutrin and Lexapro are other options. Lexapro is another SSRI, but so far has not shown the severity of side effects as Paxil. Wellbutrin is not in this category of medications, but some have had success with it. No matter what medication your physician tries, there will be horror stories somewhere. You and your physician just have to find the one that is best for you and is the least dangerous.

I apologize for the long response, but this is the area that I specialize in. Please do your research and discuss any and all questions with your physician.

Good luck!
 mom0f3 - Wed Nov 16, 2005 5:22 pm

I have tried a variety of antideppresants for panic disorder,social and anxiety related problems I have been taking paxil cr for 9 days and feel more withdrawn,very tired finding it difficult to do the everyday things I need to do. I know I havent been on it very long but I just don't like how its making me feel not to mention I can't sleep on it and I take it first thing in the morning. I think I need an energy booster for more motivation and lift my spirts can anyone give me info on wellbutrin and how it works if it is good for my symptoms and does anyone know the side effects related to it? I was previously on effexorxr for around 10 monthes and had horrible effects coming off will discontinuing the paxil cr after 9 days give me any bad effects? thanks
 DeLWolcott - Sun Feb 05, 2006 11:51 pm

I apologize for not answering this question sooner. Have been doing personal research myself.

For anyone who is stil curious about this question, being on a medication for this short amount of time should not render extreme withdrawal symptoms. When you begin a medication and experience symptoms, there is a problem. There medications usually have NO effect for 2 week to up to 2 months. If you are having reactions this quickly, then something is not being metabolized correctly and should be investigated immediately.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here